LINKEDINCOMMENTMORE

Dear Dr. Roach: I have gout in my big toes. Does uric acid cause gout? Also, I read that gout is caused by red meat and seafood. Is only shellfish considered seafood, or any fish, such as haddock and salmon?

D.E.B.

Dear D.E.B.: Gout is a disease associated with uric acid crystals (strictly speaking, it’s monosodium urate, the sodium salt of uric acid). They are deposited in soft tissues, joints or bones. It often is seen in its acute phase, commonly in the first joint of the big toe, where it is exquisitely painful, red and swollen. However, some people can have a chronic form of gout, with uric acid crystals visible in the soft tissue, often in cool areas of the body, such as the ears and hands. These depositions are called “tophi,” and the condition is called “tophaceous gout.”

A diet high in purines (a chemical that’s broken down to uric acid) can precipitate a gout attack in genetically predisposed people. There are many foods that have high amounts of purines. I recommend the discussion about this from the Mayo Clinic (at tinyurl.com/gout-foods). Some meats are more likely to cause problems, including organ meats (liver, sweetbreads), some seafood (scallops and haddock are bad, salmon is not), and alcohol (beer is worse than wine). Too much protein of any kind needs to be avoided. People with recurrent gout (or with very high blood levels) should be on medication to prevent problems.

Dear Dr. Roach: I am 90 years old and weigh 126 pounds. I got a pacemaker one and a half years ago, with ablation of the AV node to stop atrial fibrillation. I have been very tired most of the time. My medications are: diltiazem, Crestor, Eliquis and Lasix.

I was on 40-mg Lasix twice daily, but I developed shortness of breath about a month ago, and my doctor doubled the dose to 80-mg Lasix twice daily, which took away my shortness of breath. The last lab test results all were fine except blood urea nitrogen, which was 37 (reference range 8-26); and creatinine, which was 1.66 (reference range 0.44-1.00).

I have very low blood pressure. Over the past eight days, it has averaged 108/56. Last night I got up around 3 a.m. and didn’t feel well. My blood pressure was 87/50; 10 minutes later it was 106/50. A week ago, my pacemaker was adjusted a bit to give me more energy, which helped.

My question is, Should the Lasix be reduced? My doctor wants to keep everything as is. I think my blood pressure is too low, and I feel weak and tired.

V.S.

Dear V.S.: The blood pressure results you report are quite low and certainly could explain symptoms of feeling tired. Even though I think it’s probably a good idea, without knowing more about you I can’t recommend reducing medications. The reason is that your shortness of breath — which responded to a higher dose of furosemide (Lasix, a powerful diuretic that forces the kidneys to remove excess salt and water) — may be due to an element of heart failure. “Heart failure” is a scary term, but it just means that your heart needs help in order to provide all the blood your body needs.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://detne.ws/2r2dIXD